Michigan, 2017

Winter Weather in Michigan, March 25 to 26, 2017

March 25 to 26, 2017 · NWS MQT · 8 events in 8 counties and zones

A disturbance moving east along a stationary front brought freezing rain to portions of Upper Michigan from the evening of the 25th into the morning of the 26th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving east along a stationary front brought freezing rain to portions of Upper Michigan from the evening of the 25th into the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 25, 6:47 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 25, 6:47 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 PM EDT Sat Mar 25 2017

.SHORT TERM...(This evening through Sunday)
Issued at 405 PM EDT SAT MAR 25 2017

A shield of light to sometimes moderate precip will spread northward
across the CWA late this evening into Sunday morning in response to
ample WAA and low-level moisture transport. A continuous feed of dry
low-level air on easterly winds from Ontario will allow for surface
wet-bulb temps to remain below freezing across the interior through
the night.

Have opted to issue a Winter Wx Advisory for all but Menominee
County overnight through Sunday morning. 0.1 to 0.2 inches of ice
are expected for most locations away from the immediate shores of
the Great Lakes. Along the shores, especially along Lake MI, temps
remaining at or slightly above freezing will limit icing. There is
the potential for higher QPF amounts across the east where low-level
moisture transport is maximized. In fact, a couple lightning strikes
will be possible late tonight into early Sunday with MuCAPE values
over 50j/kg. However, high precip rates will likely lead to more
runoff before icing, and would likely overcome the cooling effect
from the dry easterly flow.

Better forcing via WAA shifts to the east on Sunday morning, leaving
disorganized mid to upper-level forcing over the entire area and
weak isentropic lift across the east. This will lead to isolated to
scattered showers across the west half to numerous showers across
the east half through the day. With temps rising above freezing by
the afternoon across the entire area, the freezing rain threat will
end.

.LONG TERM...(Sunday night through Saturday)
Issued at 322 PM EDT SAT MAR 25 2017

Split flow pattern will continue across the U.S. and southern Canada
through much of the upcoming week. Once the upper level low moves
east of the Great Lakes early in the extended the weather looks
pretty seasonable and tranquil for much of the upcoming week. With
upper ridging building across the area by midweek persisting into
the later part of the work week any cold air will remain well north
of the Upper Lakes in Canada.

Any remaining precipitation should move east of the U.P. by Monday
morning as upper level system departs to the east. With low level
moisture lingering and light winds...there could be some patchy fog
through the overnight hours Sunday night.

Temperatures for upcoming week will remain around to a few degrees
above normal...upper 30s to upper 40s during the day and 20s to
lower 30s at night.  Ideal conditions for controlled snowmelt where
any snow pack remains.

Significant model differences remain for late in the week (Friday
into Saturday). ECMWF and Canadian models show a little bit more
phasing with northern and southern stream energy moving an upper low
into the Great Lakes by Friday night suggesting a rainy period from
Friday night into Saturday. The GFS maintains separate streams and
keeps a southern stream upper low over the Mid South with upper
ridging holding on across the area through Saturday yielding nice
spring weather for the area. No real confidence in either solution
and will maintain a blended approach in the forecast.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 740 PM EDT SAT MAR 25 2017

Dry conditions and MVFR cigs expected at IWD and SAW this evening
while easterly upslope flow maintains IFR cigs at CMX. A shield of
precip will shift northward across Upper MI late this evening into
Sunday morning, bringing IFR cigs to all sites. FZRA is expected at
KCMX and KSAW, with ice accumulations of around a tenth of an inch.
It is possible that cigs could reach landing mins at KSAW toward
daybreak Sunday. KIWD may remain just above freezing, so ice
accumulation will be limited. IFR clouds and MVFR vis will then
persist through Sunday under a stagnant air mass.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 405 PM EDT SAT MAR 25 2017

ENE to ESE winds to 30 knots will continue through Sunday morning.
The strongest winds will be over the far west as winds funnel
parallel to the shoreline into northern Wisconsin and Minnesota.
Winds for the upcoming week look to remain at 20 kts or less as high
pressure settles across the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from midnight EDT /11 PM CDT/ tonight to
     noon EDT /11 AM CDT/ Sunday for MIZ001>007-009>011-013-014-
     084-085.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...MZ
AVIATION...JLB
MARINE...Kluber
Hazardous weather outlook, Mar 25, 2:27 PM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EDT Sat Mar 25 2017

MIZ001>007-009>014-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EDT Sat Mar 25 2017 /227 PM CDT Sat Mar 25 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Rain and freezing rain will spread across Upper Michigan from
south to north tonight. Some ice accumulations are expected, as
much as one-tenth to two-tenths of an inch. Untreated roads,
sidewalks, and especially elevated surfaces will likely become
icy tonight. See the latest winter weather message for more
details

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As temperatures rise above freezing Sunday morning, freezing rain
and icing will end.

No additional hazardous weather is expected next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of freezing rain and
icing to the Marquette National Weather Service office. The public
may provide reports through our web page, our Facebook and Twitter
pages, or by phone.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EDT Sat Mar 25 2017 /227 PM CDT Sat Mar 25 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EDT Sat Mar 25 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Delta

When
March 25, 9:00 PM EST to March 26, 5:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The spotter near Brampton measured one tenth of an inch of ice accumulation from freezing rain by the morning of the 26th.

Winter Weather, Southern Schoolcraft

When
March 25, 10:30 PM EST to March 26, 5:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A few locations around the county reported a light glaze of ice from freezing rain by the morning of the 26th.

Winter Weather, Dickinson

When
March 25, 10:00 PM CST to March 26, 10:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Several observers reported a light glaze of ice from freezing rain on untreated surfaces in Dickinson County by the morning of the 26th.

Winter Weather, Marquette

When
March 26, 12:00 AM EST to 4:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Locations around Marquette County reported a light glaze of ice from freezing rain by the morning of the 26th. Secondary roads and sidewalks were reported to be very slippery at some locations.

Winter Weather, Baraga

When
March 26, 12:00 AM EST to 4:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Several observers reported a light glaze of ice from freezing rain on untreated surfaces in Baraga County by the morning of the 26th.

Winter Weather, Alger

When
March 26, 1:00 AM EST to 12:00 PM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There were a few public reports of a light glaze of ice from freezing rain on untreated surfaces in Alger County by the morning of the 26th.

Winter Weather, Luce

When
March 26, 1:00 AM EST to 12:00 PM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There were a few public reports of a light glaze of ice from freezing rain on untreated surfaces in Luce County by the morning of the 26th.

Winter Weather, Northern Houghton

When
March 26, 4:00 AM EST to 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Chassell reported nearly a tenth of an inch of ice accumulation from freezing rain by the morning of the 26th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690433, 690430, 690437, 690429, 690436, 690434, 690435, 690432.